brain zaps

Buprenorphine Post
drpasser
Posts: 1404

Postby drpasser » Tue May 03, 2016 9:24 am

NTI= Nortriptyline..(sorry)

Brain Zaps are sort of an electrical shock type effect, from tapering off too quickly-SSRIs. It's how pts describe the sensation, like a very brief ZAP....

Effexor is notorious for causing this.

I am not sure of the mechanism, the phenomena is not uncommon.

:-)

mattkeene
Posts: 32

Postby mattkeene » Tue May 03, 2016 9:24 am

Sure...it is a relatively common description of what patients feel in their heads when abruptly stopping SSRIs/SNRIs. Seen quite commonly with Effexor, Paxil, etc. It is a manifestation of the discontinuation symptoms. The phrase has been repeated so many times by my patients to describe this phenomenon. The best I can surmise, it is the feeling you get when you stick a 9-volt battery on your tongue...but inside your brain instead.

adavid
Posts: 64

Postby adavid » Tue May 03, 2016 9:24 am

I am not a psychiatrist and I also never heard of the "Bain Zaps" expression. Wold someone please define it.

rickbennettmd
Posts: 90

Postby rickbennettmd » Tue May 03, 2016 9:24 am

I'm afraid the term "brain zaps" is new to me.

How exactly do you two define it?

Dr. Passer -- NTI is an abbreviation used by psychiatrists for nortriptyline?

Richard Bennett

NoDrugs4u
Posts: 198

Postby NoDrugs4u » Tue May 03, 2016 9:24 am

NTI?

drpasser
Posts: 1404

Postby drpasser » Tue May 03, 2016 9:24 am

The brain zaps are from the fluoxetine, which has an ultra long half life. I pretty sure of that. You have several choices on how to proceed.

What is low dose mitrazapine? That could help, but is also sedating and****ociated with wt gain.

If this were my pt, I would give him 10 mgs/day of citalopram. Then, after about one week, I would slowly taper down by about 2 1/2 mgs lower per day, each week.

Citalopram is $4.00 drug. My process as above should take four weeks.

I use a lot of trazadone for sleep. Finally, a small dose of nortriptyline at bedtime coukd help with sleep, diminish the SSRI wdrl zaps and decrease nightmares and drug dreams. (Which IMO aren't good and can caused increased cravings.)

NTI is excellent for Panic Disorder as well.

Best
Kevin


Return to “Clinical Use of Buprenorphine”

Who is online

Users browsing this forum: Charlesglult and 1 guest